Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 244, NWS Amarillo, TX

August 14, 20177 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2017, 10:40 PM CDT for 7 counties in Texas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 10:40 PM CDT (03:40 UTC)
Expired
Aug 14, 2017, 11:53 PM CDT
In force
73 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 29 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS54 KAMA 150340
SVRAMA
TXC011-065-117-129-179-375-381-150515-
/O.NEW.KAMA.SV.W.0244.170815T0340Z-170815T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1040 PM CDT MON AUG 14 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Randall County in the Panhandle of Texas...
  Armstrong County in the Panhandle of Texas...
  Carson County in the Panhandle of Texas...
  Southeastern Deaf Smith County in the Panhandle of Texas...
  Southern Gray County in the Panhandle of Texas...
  Southeastern Potter County in the Panhandle of Texas...
  Northwestern Donley County in the Panhandle of Texas...

* Until 1215 AM CDT

* At 1038 PM CDT, severe thunderstorms were located along a line
  extending from 15 miles north of Amarillo to 6 miles north of
  Hereford, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 

* Locations impacted include...
  Amarillo, Hereford, Canyon, Panhandle, Clarendon, Claude, White
  Deer, Lake Tanglewood, Mclean, Groom, Howardwick, Bushland, Buffalo
  Lake, Lake Mcclellan, Wayside, Umbarger, Goodnight, Dawn, Alanreed
  and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10265 3559 10153 3523 10054 3516 10054
      3475 10107
TIME...MOT...LOC 0338Z 311DEG 34KT 3542 10172 3492 10243 

HAIL...<.75IN
WIND...60MPH
 
$$

Beat
3 follow-up statements
521 
WWUS54 KAMA 150421
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1121 PM CDT MON AUG 14 2017

TXC011-065-117-129-179-375-381-150515-
/O.CON.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Randall TX-Armstrong TX-Carson TX-Deaf Smith TX-Gray TX-Potter TX-
Donley TX-
1121 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR RANDALL...ARMSTRONG...SOUTHERN CARSON...SOUTHEASTERN DEAF
SMITH...SOUTHERN GRAY...SOUTHEASTERN POTTER AND NORTHWESTERN DONLEY
COUNTIES...

At 1121 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Claude to 12 miles south of
Buffalo Lake, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Amarillo, Hereford, Canyon, Panhandle, Clarendon, Claude, Lake
Tanglewood, Mclean, Groom, Howardwick, Buffalo Lake, Lake Mcclellan,
Wayside, Washburn, Umbarger, Palo Duro Canyon, Goodnight, Mescalero
Park, Dawn and Alanreed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10265 3548 10165 3523 10054 3516 10054
      3475 10107
TIME...MOT...LOC 0421Z 310DEG 28KT 3520 10141 3470 10212 

HAIL...<.75IN
WIND...60MPH
 
$$

Beat
966 
WWUS54 KAMA 150440
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1140 PM CDT MON AUG 14 2017

TXC375-150449-
/O.CAN.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Potter TX-
1140 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTER COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened and therefore 
the warning has been cancelled.

LAT...LON 3475 10265 3493 10220 3502 10176 3528 10145
      3523 10054 3516 10054 3475 10107
TIME...MOT...LOC 0439Z 307DEG 30KT 3515 10141 3482 10168 3473 10215 

$$

TXC011-065-117-129-179-381-150515-
/O.CON.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Randall TX-Armstrong TX-Carson TX-Deaf Smith TX-Gray TX-Donley TX-
1140 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHERN RANDALL...ARMSTRONG...SOUTHEASTERN CARSON...SOUTHEASTERN
DEAF SMITH...SOUTHERN GRAY AND NORTHWESTERN DONLEY COUNTIES...

At 1139 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Claude to 7 miles west of Wayside
to 11 miles south of Buffalo Lake, moving southeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Hereford, Canyon, Clarendon, Claude, Mclean, Groom, Howardwick,
Buffalo Lake, Lake Mcclellan, Wayside, Washburn, Palo Duro Canyon,
Goodnight, Dawn, Alanreed and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10265 3493 10220 3502 10176 3528 10145
      3523 10054 3516 10054 3475 10107
TIME...MOT...LOC 0439Z 307DEG 30KT 3515 10141 3482 10168 3473 10215 

HAIL...<.75IN
WIND...60MPH
 
$$

Beat
337 
WWUS54 KAMA 150453
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1153 PM CDT MON AUG 14 2017

TXC011-065-117-129-179-381-150502-
/O.CAN.KAMA.SV.W.0244.000000T0000Z-170815T0515Z/
Randall TX-Armstrong TX-Carson TX-Deaf Smith TX-Gray TX-Donley TX-
1153 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDALL...
ARMSTRONG...SOUTHEASTERN CARSON...SOUTHEASTERN DEAF SMITH...SOUTHERN
GRAY AND NORTHWESTERN DONLEY COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

LAT...LON 3475 10265 3493 10220 3502 10176 3528 10145
      3523 10054 3516 10054 3475 10107
TIME...MOT...LOC 0451Z 311DEG 34KT 3507 10130 3474 10157 3465 10204 

$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:26 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 14, 6:26 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
626 PM CDT Mon Aug 14 2017

.AVIATION...

For the 00z TAFs:

We will begin the period in VFR, but KAMA and KDHT (possibly KGUY)
will have thunderstorm chances later this evening which could
being about MVFR conditions for mainly ceilings. Visibilities
could also be reduced with the heavier precipitation
thunderstorms. Recent trends have shown slightly less chance for
thunderstorms, but felt KAMA and KDHT warranted a TEMPO group to
account for these chances. Models were suggesting some fog/mist
around during the overnight/morning hours as well, but these
chances appear less likely at this time. This could be an addition
to the next set of TAFs if conditions look favorable again.

Unfortunately, KDHT has lost its visibility sensor due to recent
thunderstorm damage from debris, so this TAF site will be without
amendments until it becomes fixed.

Guerrero

&&

.PREV DISCUSSION... /Issued 416 PM CDT Mon Aug 14 2017/

DISCUSSION...

Trend for the forecast continues with numerous periods of
thunderstorm chances, especially the overnight periods. We seem to
be in a perpetual pattern of increased night time precipitation
chances. Otherwise, temperatures look to be right around normal for
this time of year.

Satellite imagery shows a cumulus field located across central parts
of the Texas Panhandle basically aligned just ahead of a surface
trough axis. West of this axis across eastern parts of New Mexico
thunderstorms have already developed. Convective allowing models all
have these storms pushing east into our forecast area late this
afternoon/early evening. Ample instability will be around the
Panhandles this afternoon and evening, but the wind pattern through
the atmosphere doesn't have much turning/shear with only 20-30 knots
at most for 0-6km shear. Lower level wind speeds are especially
weak. Storms will be very slow movers. Chances are some of these
storms could be strong, but widespread severe weather does not look
likely. Downdraft CAPE from the RAP shows values around 1000-1300
which could lead to some strong wind gusts. Overall, strong wind
gusts appear to be the main threat as models indicate a linear
segment developing and pushing through the Panhandles. Cells are
discrete at the moment across New Mexico. In the upper levels there
is a jet streak over the area with the left exit region over western
parts of the forecast area leading to divergence aloft which should
aid in thunderstorm development/support so rain chances look decent
across portions of the forecast area, especially the Texas
Panhandle. Trend continues to show chances continuing into the
night, with thunderstorms pushing east of the forecast area by
sunrise if dissipation doesn't occur before then.

For Tuesday, thunderstorm chances continue as well, but again
widespread severe weather does not look likely. Ample CAPE will be
around again but shear parameters are weak. Strong storms will again
be possible tomorrow, and chances are wind will be the main threat
for Tuesday. Through the next couple of days there will be a chance
for moderate to heavy rainfall, especially localized within the
stronger thunderstorms given the higher precipitable water values
forecast. This is of course in addition to the slow storm movement
anticipated the next couple days.

Multiple thunderstorm chances are in the forecast through the
extended. At this time, it does not look like severe weather is too
likely Wednesday, and beyond this its too early to determine the
potential for severe weather.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 14, 10:31 PM CDT, 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1031 PM CDT Mon Aug 14 2017

OKZ001>003-TXZ001>020-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1031 PM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across much of the Panhandles tonight.
Some of the storms may become strong to severe, with damaging
winds and possibly small hail the primary hazards. In addition,
heavy rainfall will be possible, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Tuesday through Sunday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which may
lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation.

Schneider

In the hours before

Local storm report, Aug 14, 8:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/14/2017  M60 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700831

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:18 PM CDTSevere Thunderstorm WarningAMADallam, Hartley87 min
Aug 14, 8:01 PM CDTSevere Thunderstorm WarningAMADallam, Hartley44 min
Aug 14, 8:17 PM CDTAreal Flood AdvisoryAMAHartley3 hr
Aug 14, 8:23 PM CDTSevere Thunderstorm WarningAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 1 more82 min
Aug 14, 9:43 PM CDTSevere Thunderstorm WarningAMACarson, Deaf Smith, Moore, Oldham, Potter, Randall92 min
Aug 14, 10:00 PM CDTAreal Flood AdvisoryAMADeaf Smith, Hartley, Oldham4 hr
Aug 14, 10:28 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall3 hr
Aug 14, 11:12 PM CDTAreal Flood AdvisoryAMADeaf Smith, Randall2 hr
Aug 14, 11:42 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Donley, Gray3 hr
Aug 14, 11:57 PM CDTSpecial Weather StatementAMAArmstrong, Collingsworth, Donley78 min
Aug 15, 6:21 PM CDTSpecial Weather StatementAMADallam54 min
Aug 15, 6:33 PM CDTSpecial Weather StatementAMADallam57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.